Bortoli, R. & Santiago, M. Clin Rheumatol (2007) 26: 1809. doi:10.1007/s10067-007-0662-6
Chloroquine (CQ), a 4-aminoquinoline drug, has been largely used for the treatment of rheumatoid arthritis and other connective tissue diseases. Besides the well-known retinal toxicity, its use has been suspected of be associated to ototoxicity. Some reports have described mainly sensorineural hearing loss, tinnitus, sense of imbalance, and cochleovestibular manifestations. Differently from what occurs in retinopathy, in which there is a predominance of CQ toxicity, there are reports of alterations in hearing related to either CQ or hydroxychloroquine. Brain-evoked response audiometry seems to be the most sensitive test in detecting early manifestations of cochlear injury caused by CQ when still in a reversible stage. The reversibility of CQ ototoxicity has been debatable, but there is suggestion that such complication can be corrected if the medication is stopped and appropriate therapy, with steroids and plasma expanders, is instituted.